What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 12, 3:17 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 12, 3:17 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
317 AM EST Sat Mar 12 2022
.SYNOPSIS...
A strong cold front will move through this morning, bringing a
period of rain changing to snow, winds and much colder
temperatures. Things dry out by later this afternoon, with high
pressure building in for Sunday. We gradually warm back up early
next week as high pressure shifts offshore.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 215 AM EST Saturday...
Burst of Snow and Rapid Drop In Temperatures Aided By Strong Winds...
Early this morning, elevated instability leading to a few cloud to
ground lightning strike south of Wilkesboro toward Statesville. This
instability lifts quickly east-northeast before dawn, so a rumble of
thunder cannot be ruled out south of a line from Charlotte Court
House to Martinsville.
Colder air already turning rain to snow as far east as
Beckley/Hinton WV down to Richlands, VA. This colder air appears to
slow down somewhat this morning as front stalls while another wave
of low pressure moves along it. Should see rain moving over the area
before dawn, changing to snow as far east as the New River Valley to
NC mountains. Once the wave of low pressure moves by after 9-10am,
the colder air will push into the piedmont allow for remaining rain
to change to snow before deeper moisture pushes out by midday.
With the warm ground, especially east of the mountains, it will have
to take a decent snowfall rate to cause road problems. Cannot rule
out a quick 1-2 inch snow as far south and east as Buckingham to
Lynchburg, with a dusting further south, but have doubts this is
going to impact travel and will be confined to grassy surfaces and
colder objects.
Further west, there should be enough push of colder air and
lingering snow to keep the headline as is, with highest snow totals
over western Greenbrier County, but could see as much as 5-8 inches
along the highest peaks of the Grayson Highlands (Mt Rogers) and
possibly along the Clinch Mountains. But overall most who live in
the valleys will see 1 to 4 inches.
The deformation zone snow will be out of the mountains by mid
morning with upslope snow showers persisting thru early evening. The
back edge of the precip should exit the piedmont this afternoon, as
front may slow again while another low pressure wave and strong
upper forcing arrives, hence the 1-2 inches of snow possible north
of a Lynchburg-Farmville line.
Highs will be early this morning the mountains and mid morning east,
with temperature falling through the day into the 20s in the
mountains to 30s east. Clearing and strong winds may steady things
out east of the Blue Ridge this afternoon, so slowed cooling
somewhat.
As far as the winds go, latest trends showing the best pressure
rises across the piedmont, while strong low level jet resides
somewhat west. At the moment, our current wind headlines are looking
good, as not quite seeing wind warning levels, but there will be two
surges of wind, once behind the front this morning, and another
toward late afternoon.
Tonight, should continue to find winds elevated through mid evening,
then start to weaken to 10-15 mph overnight as high pressure works
in from the southwest.
Wind will push wind chills as low as zero to 10 below in the higher
elevations by evening, and single digits elsewhere. Will continue to
mention these in the winter weather products, but will likely have
to have a wind chill advisory for tonight for at least the mountains
of western Greenbrier south to the NC High Country, once we get past
the snow event. The upslope snow should dissipate around dusk.
Lows tonight will range from the single digits above zero to lower
teens in the mountains, to upper teens in the piedmont. So we are
going to temps running 10 to 15 degrees above normal, to 10-20
degrees below normal. Some record lows may be reached. See
climate section below. Welcome to March!
Forecast confidence is best on winds, temperatures and sky cover,
and average on snowfall amounts mainly east of the Blue Ridge, based
on some models showing several inches versus ground warmth and wet
limiting accumulations.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 250 AM EST Saturday...
...A brisk Sunday start as high pressure works in. Rebounding
temperatures heading into early next week...
Upper level ridging will start to build as a large dome of 1032 mb
high pressure settles into the region Sunday. Cold conditions will
remain, but winds will gradually lighten by late morning and mid
afternoon across our region. Sunday morning temperatures will start
out in the single digits and teens over the mountains to mid to
upper teens further east of the Blue Ridge Parkway. Wind chill
values during this same period will range between -5F to +5F over
the mountains and in the low to mid teens further east across the
VA/NC Piedmont region.
By Sunday afternoon, temperatures recover fairly quickly with a warm
front aloft lifting north and a lee side trough out across the
foothills and Piedmont. None of these features will produce any
precipitation as they cross, but a few high clouds cannot be ruled
during the afternoon and early evening period. High temperatures
will range from the upper 30s and low 40s over the mountains to
closer to 50 along and east of the Blue Ridge Parkway. Cooler
temperatures in the west take in account any snowpack that will be
leftover. Mostly sunny skies should prevail otherwise and with a
higher sun angle here in mid-March, any leftover snow should
begin to melt fairly quickly.
We get a quick refreeze Sunday night with lows in the mid to upper
20s. Skies will remain mostly clear as high pressure slowly slides
east. The surface high continues to hold it's grip over the region
Monday as it sits off the southeast coast. Return flow out of the
south and southwest will start back into the region allowing
temperatures to climb back to more seasonable levels. High
temperatures Monday afternoon will warm into the 50s over the
mountains and lower 60s east of the Blue Ridge.
A few more mid to high level clouds will be noted Monday afternoon
and Monday night as our next storm system approaches from the south.
We do remain dry with surface ridging firmly in place.
Upper level ridging gradually buckles Tuesday as high pressure moves
further east over the Atlantic. This opens the door for a
closed low pressure system over the southern Gulf Coast states
as well as an incoming front over the Ohio River Valley to move
our way. The front looks to remain north of our area providing
us little in the way of precipitation but instead more cloud
cover. The same can be said for our closed low to our south
which current model trends keep at bay until midweek.
Confidence remains high in the short term.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 250 AM EST Friday...
...Our next chance of precipitation arrives midweek as an area of low
pressure passes us to our south. Mild conditions continue...
Normal to slightly above normal temperatures look to remain in the
extended despite another round of precipitation heading into mid to
late week. Models continue to track a closed area of low pressure
along the southern Gulf Coast states for the Wednesday and Thursday
timeframe. Some subtle differences still remain between the GFS and
Euro in regards to track although both models seem to remain in good
agreement on timing. The GFS has a low that tracks up from Louisiana
into the Mid-South and the mountains of the North and South Carolina
late Wednesday into early Thursday. This would spread precipitation
into our southern counties with a sharper cutoff north of the I-64
corridor. Meanwhile, the 00z Euro continues to advertise a southern
track with a low coming out of the Ozarks and Mid-South tracking
east through Alabama and Georgia before ejecting off the South
Carolina coast late Wednesday into Thursday. This model solution
would keep the bulk of the precipitation out of our region with a
few showers grazing the VA/NC Piedmont. For now went with a blend of
the two keeping low end shower chances in place late Wednesday into
early Thursday.
Brief high pressure and increasing heights aloft follow the system
late Thursday into Friday. Another cold front approaches from the
west with an additional shot of precipitation heading into the start
of the weekend.
Confidence is moderate in the long term.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 1230 AM EST Saturday...
VFR conditions will quickly give way to sub-VFR between 06-08z
with rain moving in and overspreading the area between 07-10z.
Rain will change to snow at BLF/LWB 09-11z, and BCB by 12z, with
rain mixing with snow at ROA 13-14z. Expecting ceilings/vsbys to
drop as low as LIFR.
May even see some snow at LYH by 14z, before precip moves out,
but upslope snow showers are likely in the BLF and possibly LWB
area into the early afternoon where cigs will remain sub-VFR
while the east sees improving conditions after 16z.
West to northwest winds behind the front expected to ramp up
especially after 14z and gusts to 25 to 35 kts will be common.
Moderate confidence in ceilings,visibilities and winds during
the TAF period.
Extended Aviation Discussion...
Should be VFR with winds diminishing late Sat night into Sunday.
VFR continues into Tuesday with high pressure in control.
Moisture lifts north across the region on Wednesday with the
potential for Sub-VFR conditions.
&&
.CLIMATE...
As of 300 AM EST Saturday...
Very cold temperatures for March arrive today and
lows Sunday morning could be close to records.
Sunday March 13th
Station Record Low/Year Forecast Low
Roanoke 15/1998 17
Lynchburg 11/1998 17
Danville 18/1998 19
Blacksburg 8/1998 13
Bluefield 6/1960 10
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 1 PM EST this afternoon for
VAZ018-019-024-035.
Wind Advisory until 1 AM EST Sunday for VAZ007-009>020-022>024-
032>035.
Winter Weather Advisory until 7 PM EST this evening for VAZ007-
009>011-015-020.
Wind Advisory from 9 AM this morning to 7 PM EST this evening
for VAZ043>046.
NC...Wind Advisory until 1 AM EST Sunday for NCZ001>003-018>020.
Winter Weather Advisory until 7 PM EST this evening for NCZ001-
018.
Wind Advisory from 9 AM this morning to 7 PM EST this evening
for NCZ004.
WV...Wind Advisory until 1 AM EST Sunday for WVZ042>044-507-508.
Winter Weather Advisory until 7 PM EST this evening for
WVZ042>044-507.
Winter Storm Warning until 1 AM EST Sunday for WVZ508.
&&
SYNOPSIS...KK/WP
NEAR TERM...WP
SHORT TERM...ET
LONG TERM...ET
AVIATION...VFJ/WP
CLIMATE...WPHazardous weather outlook, Mar 12, 3:53 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 AM EST Sat Mar 12 2022
NCZ002-003-019-020-VAZ012>014-016-017-022-023-032>034-130900-
Alleghany NC-Surry-Wilkes-Yadkin-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Roanoke-Botetourt-Patrick-Franklin-Bedford-
353 AM EST Sat Mar 12 2022
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, wind chills will drop to the single digits above zero
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-018-VAZ007-009>011-015-WVZ042>044-507-130900-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Grayson-Mercer-Summers-
Monroe-Eastern Greenbrier-
353 AM EST Sat Mar 12 2022
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
In addition, wind chills late today into tonight will fall to the
single digits above to single digits below zero.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
WVZ508-130900-
Western Greenbrier-
353 AM EST Sat Mar 12 2022
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Storm Warning.
In addition, wind chills late today through tonight will fall to as
low as 10 below zero.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ004-VAZ043>046-130900-
Stokes-Henry-Pittsylvania-Campbell-Appomattox-
353 AM EST Sat Mar 12 2022
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ058-059-130900-
Rockingham-Caswell-Halifax-Charlotte-
353 AM EST Sat Mar 12 2022
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Today and tonight.
West winds behind a strong cold front will gust as high as 45 mph
today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ020-130900-
Bath-
353 AM EST Sat Mar 12 2022
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
In addition, wind chills will drop as low as 5 below zero late today
into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ018-019-024-035-130900-
Craig-Alleghany VA-Rockbridge-Amherst-
353 AM EST Sat Mar 12 2022
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
In addition, wind chills will drop to as low as zero late today into
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ047-130900-
Buckingham-
353 AM EST Sat Mar 12 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Also, west winds behind the cold front could gust as high as 45 mph
today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 12, 3:41 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
341 AM EST Sat Mar 12 2022
NCZ005-006-VAZ044-058-120915-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
341 AM EST Sat Mar 12 2022
...A strong thunderstorm will impact portions of
eastern Rockingham, Caswell, southeastern Pittsylvania and
southwestern Halifax Counties and the City of Danville through 415 AM
EST...
At 340 AM EST, Doppler radar was tracking a strong thunderstorm over
Reidsville, moving northeast at 60 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Eden...
Reidsville...
South Boston...
Wentworth...
Yanceyville...
and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3625 7974 3627 7993 3688 7936 3661 7872
3654 7874 3654 7914 3624 7916
TIME...MOT...LOC 0840Z 219DEG 51KT 3636 7964
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Mar 12, 4:28 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 AM EST Sat Mar 12 2022
NCZ006-VAZ044-058-059-121000-
Caswell NC-Halifax VA-Pittsylvania VA-Charlotte VA-
428 AM EST Sat Mar 12 2022
...A strong thunderstorm will impact portions of
southeastern Charlotte, southeastern Pittsylvania and Halifax
Counties through 500 AM EST...
At 427 AM EST, Doppler radar was tracking a strong thunderstorm near
Turbeville, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Halifax...
Keysville...
Virgilina...
Turbeville...
Ingram...
and Redoak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3689 7849 3670 7865 3663 7855 3669 7865
3669 7868 3668 7870 3656 7874 3655 7873
3654 7914 3645 7914 3669 7933 3707 7846
TIME...MOT...LOC 0927Z 236DEG 51KT 3661 7910
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ET